Skip to main content

Generalized Derivatives for Solutions of Parametric Ordinary Differential Equations with Non-differentiable Right-Hand Sides


Sensitivity analysis provides useful information for equation-solving, optimization, and post-optimality analysis. However, obtaining useful sensitivity information for systems with nonsmooth dynamic systems embedded is a challenging task. In this article, for any locally Lipschitz continuous mapping between finite-dimensional Euclidean spaces, Nesterov’s lexicographic derivatives are shown to be elements of the plenary hull of the (Clarke) generalized Jacobian whenever they exist. It is argued that in applications, and in several established results in nonsmooth analysis, elements of the plenary hull of the generalized Jacobian of a locally Lipschitz continuous function are no less useful than elements of the generalized Jacobian itself. Directional derivatives and lexicographic derivatives of solutions of parametric ordinary differential equation (ODE) systems are expressed as the unique solutions of corresponding ODE systems, under Carathéodory-style assumptions. Hence, the scope of numerical methods for nonsmooth equation-solving and local optimization is extended to systems with nonsmooth parametric ODEs embedded.

This is a preview of subscription content, access via your institution.


  1. Though irrelevant to this lemma, if \(k_{\mathbf {f}}\) is a Lipschitz constant for \({\mathbf {f}}\) in a neighborhood of \({\mathbf {0}}\), then \(k_{\mathbf {f}}\) is a global Lipschitz constant for \({\mathbf {f}}\) [20].


  1. Clarke, F.H.: Optimization and Nonsmooth Analysis. SIAM, Philadelphia (1990)

    Book  MATH  Google Scholar 

  2. Qi, L., Sun, J.: A nonsmooth version of Newton’s method. Math. Program. 58, 353–367 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  3. Kojima, M., Shindo, S.: Extension of Newton and quasi-Newton methods to systems of \(PC^1\) equations. J. Oper. Res. Soc. Jpn 29, 352–375 (1986)

    MathSciNet  MATH  Google Scholar 

  4. Kiwiel, K.C.: Methods of Descent for Nondifferentiable Optimization. Lecture Notes in Mathematics. Springer, Berlin (1985)

    MATH  Google Scholar 

  5. Lemaréchal, C., Strodiot, J.J., Bihain, A.: On a bundle algorithm for nonsmooth optimization. In: Mangasarian, O.L., Meyer, R.R., Robinson, S.M. (eds.) Nonlinear Programming 4. Academic Press, New York (1981)

    Google Scholar 

  6. Luksǎn, L., Vlček, J.: A bundle-Newton method for nonsmooth unconstrained minimization. Math. Program. 83, 373–391 (1998)

    Google Scholar 

  7. Khan, K.A., Barton, P.I.: Evaluating an element of the Clarke generalized Jacobian of a composite piecewise differentiable function. ACM Trans. Math. Softw. 39, 23–28 (2013)

    Article  MathSciNet  Google Scholar 

  8. Griewank, A.: On stable piecewise linearization and generalized algorithmic differentiation. Optim. Method Softw. 28, 1139–1178 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  9. Hartman, P.: Ordinary Differential Equations, 2nd edn. SIAM, Philadelphia (2002)

    Book  MATH  Google Scholar 

  10. Galán, S., Feehery, W.F., Barton, P.I.: Parametric sensitivity functions for hybrid discrete/continuous systems. Appl. Numer. Math. 31, 17–47 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  11. Scott, J.K., Barton, P.I.: Improved relaxations for the parametric solutions of ODEs using differential inequalities. J. Glob. Optim. 57, 143–176 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  12. Yunt, M., Khan, K.A., Barton, P.I.: Parametric sensitivity analysis of dynamic systems using nonsmooth analysis: I. Theory (submitted) (2013)

  13. Pang, J.S., Stewart, D.E.: Solution dependence on initial conditions in differential variational inequalities. Math. Program. B 116, 429–460 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  14. Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)

    Google Scholar 

  15. Yunt, M.: Nonsmooth dynamic optimization of systems with varying structure. Ph.D. Thesis, Massachusetts Institute of Technology (2011)

  16. Sweetser, T.: A minimal set-valued strong derivative for vector-valued Lipschitz functions. J. Optim. Theory Appl. 23, 549–562 (1977)

    Article  MathSciNet  MATH  Google Scholar 

  17. Xu, H.: Set-valued approximations and Newton’s methods. Math. Program. 84, 401–420 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  18. Hiriart-Urruty, J.B.: Characterizations of the plenary hull of the generalized Jacobian matrix. Math. Program. Stud. 17, 1–12 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  19. Nesterov, Y.: Lexicographic differentiation of nonsmooth functions. Math. Program. B 104, 669–700 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  20. Scholtes, S.: Introduction to Piecewise Differentiable Equations (SpringerBriefs in Optimization). Springer, New York (2012)

  21. Khan, K.A., Barton, P.I.: On a vector forward AD mode for generalized Jacobian element evaluation (in preparation) (2013)

  22. Imbert, C.: Support functions of the Clarke generalized Jacobian and of its plenary hull. Nonlinear Anal. Theor. 49, 1111–1125 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  23. Filippov, A.F.: Differential Equations with Discontinuous Righthand Sides. Kluwer, Dordrecht (1988)

    Book  Google Scholar 

  24. Willett, D., Wong, J.S.W.: On the discrete analogues of some generalizations of Gronwall’s inequality. Monatsh. Math. 69, 362–367 (1965)

    Article  MathSciNet  MATH  Google Scholar 

  25. Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw Hill, New York (1955)

    MATH  Google Scholar 

Download references


This paper is based on work funded by the National Science Foundation under Grant CBET-0933095.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Paul I. Barton.



The following example shows that the unique solution of a nonsmooth parametric ODE is not necessarily differentiable with respect to the ODE parameters.

Example 5.1

Consider the following parametric ODE, with \(c\in \mathbb {R}\) denoting a scalar parameter:

$$\begin{aligned} \frac{\mathrm {d} x}{\mathrm {d}t}(t,c) = |x(t,c)|, \quad x(0,c) = c. \end{aligned}$$

By inspection, this ODE is uniquely solved by the mapping:

$$\begin{aligned} x:(t,c)\mapsto \left\{ \begin{array}{ll} c\mathrm {e}^t, &{}\quad \text {if }c\ge 0, \\ c\mathrm {e}^{-t}, &{}\quad \text {if }c<0. \end{array}\right. \end{aligned}$$

Hence, for any fixed \(t\ne 0\), the mapping \(x(t,\cdot )\) is continuous but not differentiable at \(0\).

The following example illustrates the properties of linear Newton approximations described in Sect. 1.

Example 5.2

Consider the mappings \(f:\mathbb {R}\rightarrow \mathbb {R}:x\mapsto x\), \(g:\mathbb {R}\rightarrow \mathbb {R}:x\mapsto \max (x,0)\), and \(h:\mathbb {R}\rightarrow \mathbb {R}:x\mapsto \min (x,0)\). Using [1, Theorem 2.5.1], the Clarke generalized Jacobians of \(g\) and \(h\) are evaluated as:

$$\begin{aligned} \partial g(x) = \left\{ \begin{array}{ll} \{0\}, &{}\quad \text {if }x<0, \\ \left[ 0,1\right] , &{}\quad \text {if }x=0, \\ \{1\}, &{}\quad \text {if }x>0, \end{array} \right. \quad \partial h(x) = \left\{ \begin{array}{ll} \{1\}, &{}\quad \text {if }x<0, \\ \left[ 0,1\right] , &{}\quad \text {if }x=0, \\ \{0\}, &{}\quad \text {if }x>0. \end{array} \right. \end{aligned}$$

Now, \(g\) and \(h\) are each piecewise linear, and are therefore semismooth [14]. Since \(f\equiv g+h\) on \(\mathbb {R}\), it follows from [14, Corollary 7.5.18] that the following set-valued mapping is a linear Newton approximation for F:

$$\begin{aligned} \Gamma f:x\mapsto \partial g(x) + \partial h(x) = \left\{ \begin{array}{ll} \{1\}, &{}\quad \text {if }x<0, \\ \left[ 0,2\right] , &{}\quad \text {if }x=0, \\ \{1\}, &{}\quad \text {if }x>0. \end{array}\right. \end{aligned}$$

By inspection, F is convex and continuously differentiable on its domain, and has a derivative of \(\mathbf {J} f(x) = 1\) for each \(x\in \mathbb {R}\). In addition, F does not have any local minima on \(\mathbb {R}\). However, although \(\mathbf {J} f(0)\ne 0\), \(0\in \Gamma f(0)\).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Khan, K.A., Barton, P.I. Generalized Derivatives for Solutions of Parametric Ordinary Differential Equations with Non-differentiable Right-Hand Sides. J Optim Theory Appl 163, 355–386 (2014).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification